Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

August 9, 2012Wythe County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 9, 2012, 2:15 PM EDT for Wythe County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 2:15 PM EDT (18:15 UTC)
Expired
Aug 9, 2012, 2:45 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA

County Wythe County, VA

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WWUS81 KRNK 091815
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT THU AUG 9 2012

VAZ009-012-015-091845-
GRAYSON VA-SMYTH VA-WYTHE VA-
215 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON...SMYTH AND WYTHE
COUNTIES...

AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER TROUTDALE...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. 

THIS STORM WILL BE NEAR SUGAR GROVE AROUND 235 PM...MOUNT ROGERS
NATIONAL RECREATION AREA AROUND 240 PM AND FLATRIDGE AROUND 245 PM.

LAT...LON 3703 8118 3682 8100 3681 8101 3682 8103
      3680 8104 3676 8100 3674 8100 3658 8143
      3658 8152 3672 8160

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:15 PM EDT, 0 minutes earlier.

Area forecast discussion, Aug 9, 2:15 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT THU AUG 9 2012

.SYNOPSIS...
HIGH PRESSURE OVER THE AREA WILL SLIDE EAST AND WEAKEN TODAY INTO
TONIGHT. A STRONG COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE
REGION FRIDAY INTO FRIDAY EVENING...BRINGING ANOTHER ROUND OF
SHOWERS AND STORMS...SOME POTENTIALLY STRONG. COOLER AND DRIER
WEATHER IS EXPECTED BEHIND THE FRONT OVER THE WEEKEND INTO EARLY
NEXT WEEK AS HIGH PRESSURE BUILDS IN.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 AM EDT THURSDAY...

SATELLITE IMAGERY INDICATES A SCATTERED TO BROKEN LAYER OF MID
CLOUDS ACROSS NEARLY ALL OF THE FORECAST AREA THIS MORNING...WITH
CLOUD COVER EXTENDING AS FAR WEST AS CENTRAL TENNESSEE. WHILE
SUNSHINE WILL STILL BREAK THROUGH THIS CLOUD COVER...BELIEVE
SUFFICIENT CLOUD COVER WILL EXIST THROUGH THE DAY THAT AFTERNOON
TEMPERATURES WILL NOT BECOME AS WARM AS PREVIOUSLY EXPECTED...AND
THEREFORE HAVE LOWERED DAYTIME HIGHS 2 TO 3 DEGREES IN THE
EAST...AND ONLY ABOUT A DEGREE ACROSS THE MOUNTAINS. THESE CLOUDS
WILL LIKELY ALSO DELAY THE DEVELOPMENT OF AFTERNOON POP UP
THUNDERSTORMS...BUT ONLY BY ABOUT AN HOUR OR TWO. BEST INSTABILITY
AT THIS POINT STILL APPEARS TO BE OVER THE MOUNTAINS AS AN UPPER
LEVEL DISTURBANCE APPROACHES...AND THIS IS WHERE WE STILL EXPECT
THE MAJORITY OF AFTERNOON SHOWERS AND THUNDERSTORMS TO OCCUR.

AS OF 245 AM EDT THURSDAY...

FORECAST NOT QUITE AS CLEAR CUT TODAY WITH EXODUS OF WEAK HIGH PRES
THIS MORNING AND A GRADUAL RETURN OF DEEPENING MOISTURE LATER ON AS A
BIT STRONGER SOUTH/SW FLOW DEVELOPS. SUPPORT ALOFT ALSO LACKING
UNTIL LATE IN THE DAY WITH A REMNANT S/W NOW TO THE NW WORKING INTO
THE FAR WEST BY EVENING WHERE MOISTURE DEPTH WILL BE GREATEST. ELSW
FORECAST RAOBS OFF THE NAM SHOW A LINGERING POCKET OF DRY AIR ALOFT
WITH A WEAK MID LEVEL CAP OVERTOP A LAYER OF 85H MOISTURE. MODELS
HOWEVER DO SHOW PLENTY OF LOW LEVEL INSTABILITY...WITH AXIS OF
HIGHER THETA-E WEST...BUT ALL DEPENDENT UPON EROSION OF THE
EXPANSIVE MID DECK APPROACHING FROM THE WEST AHEAD OF THE WAVE TO
THE NW. THIS MAKES THE DEGREE OF AFTERNOON CONVECTIVE COVERAGE A
LITTLE MORE IFFY WITH LOCAL GUIDANCE FOCUSING BEST LIFT OVER THE NW
THIRD BY MID/LATE AFTERNOON AHEAD OF THE UPSTREAM VORT...WITH LITTLE
MORE THAN ISOLATED ELSW MOUNTAINS...AND LITTLE EAST. HOWEVER GIVEN
THE DEGREE OF HEATING POSSIBLE EAST...THINK COMBO OF OLD OUTFLOW AND
SOUTH/SW FLOW ALONG THE BLUE RIDGE PER SPC WRF ENOUGH TO EXTEND
CHANCE POPS TO ALL EXCEPT THE SE WHERE GOT WORKED OVER ON WED. MAY
NEED A PERIOD OF HIGHER POPS NW LATER ON BUT TOO LOW CONFIDENCE WITH
LACK OF SUPPORT TO GO HIGHER THAN CHANCE POPS FOR NOW. AGAIN SVR
THREAT MORE WITH CLUSTERS OF SLOW MOVING TSRA BUT ISOLATED AT THIS
POINT. KEPT HIGH TEMPS CLOSE TO A MIX OF THE MET/MAV MOS WHICH TOPS
90 EAST AND WELL INTO THE 80S WEST GIVEN MORE AFTERNOON SUN BUT MAY
GET OFF TO A SLOWER START THAN YDA PER MID DECK.

STRONG 5H TROF AND ITS ASSOCIATED COLD FRONT WILL GRADUALLY APPROACH
FROM THE NW LATE TONIGHT WITH THE BOUNDARY JUST WEST OF THE OHIO
RIVER BY DAYBREAK. DEEPENING SW FLOW COMBO WITH A WEAK LEFTOVER VORT
LOBE...AND WEAK SFC TROFFINESS MAY KEEP AN AXIS OF MOISTURE
ADVECTION GOING OUT EAST OVERNIGHT...WITH MORE ORGANIZED PRE-FRONTAL
SHRA NEARING THE NW SLOPES LATE PER FAVORED NAM. IN BETWEEN LIKELY
TO SEE A MINIMUM IN COVERAGE WEST AFTER RUN OF EVENING STORMS SO
TWEAKED DOWN CHANCE POPS BLUE RIDGE AFTER MIDNIGHT WITH MAINLY
CHANCE ELSW AND INCREASING BY DAYBREAK ACROSS SE WVA. TEMPS WARM AND
MUGGY AHEAD OF THE FRONT WITH READINGS ONLY FALLING INTO THE LOW 70S
EAST AND 65-70 WEST GIVEN CLOUDS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 AM EDT THURSDAY...

A STRONG UPPER LEVEL TROUGH WILL MOVE EAST ACROSS THE LOWER GREAT
LAKES REGION. THIS TROUGH WILL DRAG AN ASSOCIATED COLD FRONT INTO
THE WESTERN MOUNTAINS BY FRIDAY AFTERNOON AND RAPIDLY EASTWARD
INTO THE PIEDMONT FRIDAY EVENING INTO FRIDAY NIGHT. NUMEROUS
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD AND ALONG THE FRONT.
AN ORGANIZED LINE OF THUNDERSTORMS MAY DEVELOP JUST AHEAD OF THE
COLD FRONT AS IT ENTERS THE PIEDMONT LATE AFTERNOON INTO EVENING.
SPC SWODY2 HIGHLIGHTS THE POTENTIAL WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS ENTIRE CWA. THE MAIN THREATS WILL BE STRONG
WINDS AND LARGE HAIL. ALSO THINK THAT LOCALIZED FLASH FLOODING
COULD OCCUR...AS SOME OF THESE STORMS CAN BE EXPECTED TO TRAIN
ACROSS THE SAME LOCATIONS...ESPECIALLY ALONG PARTS OF THE BLUE
RIDGE.

PLAYED HIGH TEMPERATURES ON FRIDAY CLOSE TO ADJMET WITH READINGS
FROM THE MID 70S IN THE MOUNTAINS TO THE UPPER 80S IN THE SOUTHEAST.
WENT WITH LOW TEMPERATURES FRIDAY NIGHT FROM AROUND 60 IN THE WEST
TO NEAR 70 IN THE EAST.

THE COLD FRONT IS EXPECTED TO SLOW SOMEWHAT ACROSS THE EASTERN HALF
OF VIRGINIA DURING THE MORNING HOURS OF SATURDAY AS THE PARENT LOW
PRESSURE SYSTEM MOVES NORTHWARD ACROSS THE GREAT LAKES. THEREFORE...
WE MAY SEE ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOP IN THE EAST
SATURDAY MORNING INTO AFTERNOON IF THE FRONT REMAINS IN THE AREA.
THE FRONT WILL CONTINUE TO MOVE EAST...AND SHOULD REACH THE
ATLANTIC COAST SATURDAY EVENING. HIGH TEMPERATURES SATURDAY WILL
RANGE FROM AROUND 70 DEGREES IN THE MOUNTAINS TO THE MID 80S IN THE
SOUTHEAST.

IN THE WAKE OF THE FRONT SATURDAY NIGHT...COOLER DRIER AIR
WILL MOVE INTO REGION. SATURDAY NIGHT LOWS EXPECTED TO FALL INTO THE
50S ACROSS THE MOUNTAINS...AND THE LOWER 60S ACROSS THE PIEDMONTS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 400 PM EDT WEDNESDAY...

HIGH PRESSURE IS EXPECTED TO BE THE DOMINANT FEATURE ACROSS OUR
REGION DURING THE EARLY HALF OF NEXT WEEK...RESULTING IN MAINLY
PARTLY CLOUDY SKIES AND LOW RAIN CHANCES. ITS POSSIBLE WE MAY SEE A
DISTURBANCE MAKE ITS WAY ACROSS THE OHIO RIVER VALLEY ON MONDAY...
TRIGGERING SPOTTY SHOWERS AND THUNDERSTORMS ACROSS OUR AREA...BUT
ITS TOO EARLY AT THIS POINT TO SAY WITH MUCH CONFIDENCE SO WILL JUST
KEEP AN EYE ON HOW THIS FEATURE DEVELOPS. WITH MAINLY ZONAL FLOW IN
THE UPPER LEVELS DURING THE EARLY HALF OF NEXT WEEK...EXPECT
TEMPERATURES AREAWIDE TO BE PRETTY CLOSE TO NORMAL FOR THE EARLY
HALF OF AUGUST.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 215 PM EDT THURSDAY...

MID AND HIGH CLOUDS HAVE SO FAR HELPED TO DELAY THE ONSET OF
AFTERNOON SHOWERS AND THUNDERSTORMS..HOWEVER A BREAK IN THE CLOUD
COVER ENTERING WESTERN VIRGINIA IS ALLOWING FOR STRONGER CU
DEVELOPMENT...AND SHOULD NOT BE LONG BEFORE POP UP SHOWER AND
THUNDERSTORM ACTIVITY MAKES ITS WAY NEAR BLF AND LWB. AS
SUCH...HAVE ADDED VCTS INTO THE TAFS FOR THESE TWO AIRPORTS FOR
THE 09/20Z TO 10/00Z TIMEFRAME...WHILE BELIEVE COVERAGE FURTHER
EAST WILL BE TOO ISOLATED TO MAKE MENTION AT OTHER AIRPORTS.
WEATHER FORECAST MODELS APPEAR IN DECENT AGREEMENT THAT THE
APPROACHING SHORTWAVE DISTURBANCE/THUNDERSTORM COMPLEX ACROSS
TENNESSEE WILL HOLD MAINLY IN THE NORTH CAROLINA MOUNTAINS AND
POSSIBLY ENTER VIRGINIA JUST SOUTH OF BLF...BEFORE WEAKENING.

OVERNIGHT...MID AND HIGH CLOUDS WILL MAKE THE DIFFERENCE AS TO HOW
MUCH FOG DEVELOPS ACROSS THE AREA. AT THIS POINT...WILL EXPECT
SCATTERED TO BROKEN MID AND HIGH CLOUDS TO LINGER ACROSS THE
AREA...HELPING TO REDUCE THE AMOUNT OF FOG WHICH DEVELOPS...ALTHOUGH
HIGHER CLOUDS MAY THIN RIGHT AROUND SUNRISE...MAKING FOR A BRIEF
PERIOD OF DENSE FOG BEFORE DISSIPATING WITH DAYTIME HEATING.

SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE LATE FRIDAY MORNING
AND EARLY AFTERNOON AS A DEEP UPPER LEVEL TROUGH APPROACHES THE
AREA...WITH AN ASSOCIATED COLD FRONT ENTERING THE WESTERN PART OF
THE FORECAST AREA TOWARD THE END OF THE TAF PERIOD. WILL BE LOOKING
AT A FEW STRONG STORMS TO START THE AFTERNOON...AND EXPECT THAT
THESE STORMS WILL FORM INTO A LINE JUST AHEAD OF THE COLD FRONT AS
IT ENTERS THE PIEDMONT REGION DURING EARLY EVENING. THUNDERSTORM
ACTIVITY IS EXPECTED TO END ACROSS THE AREA AS THE FRONT EXITS TO
THE EAST DURING LATE EVENING...AT WHICH POINT DRIER AIR ASSOCIATED
WITH HIGH PRESSURE WILL RESULT IN VFR CONDITIONS HEADING INTO THE
EARLY PART ON NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS/JH
NEAR TERM...JH/NF
SHORT TERM...KK
LONG TERM...NF
AVIATION...JH/NF
Hazardous weather outlook, Aug 9, 3:38 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 AM EDT THU AUG 9 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
338 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING AS BANDS OR CLUSTERS OF THUNDERSTORMS DEVELOP AND
MOVE EAST AHEAD OF A STRONG COLD FRONT. DAMAGING WINDS WILL BE THE
PRIMARY THREAT WITH VERY HEAVY RAINFALL ALSO LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 2:15 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT THU AUG 9 2012

VAZ009-012-015-091845-
GRAYSON VA-SMYTH VA-WYTHE VA-
215 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON...SMYTH AND WYTHE
COUNTIES...

AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER TROUTDALE...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SUGAR GROVE AROUND 235 PM...MOUNT ROGERS
NATIONAL RECREATION AREA AROUND 240 PM AND FLATRIDGE AROUND 245 PM.

LAT...LON 3703 8118 3682 8100 3681 8101 3682 8103
      3680 8104 3676 8100 3674 8100 3658 8143
      3658 8152 3672 8160

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:58 PM EDTSpecial Weather StatementRNKBland47 min
Aug 9, 5:17 PM EDTSpecial Weather StatementRNKSmyth43 min
Aug 9, 5:44 PM EDTSpecial Weather StatementRNKSmyth, Tazewell61 min
Aug 9, 5:48 PM EDTSpecial Weather StatementRNKWythe42 min
Aug 9, 6:02 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington58 min
Aug 9, 6:27 PM EDTSpecial Weather StatementRNKWythe33 min
Aug 9, 6:37 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington23 min
Aug 9, 7:34 PM EDTSpecial Weather StatementRNKWythe56 min
Aug 9, 7:52 PM EDTSpecial Weather StatementRNKFranklin38 min
Aug 9, 3:42 PM EDTSpecial Weather StatementRNKWatauga33 min
Aug 9, 4:52 PM EDTSpecial Weather StatementRNKWatauga53 min
Aug 9, 5:38 PM EDTSpecial Weather StatementRNKWatauga37 min
Aug 9, 6:44 PM EDTSpecial Weather StatementRNKWilkes61 min
Aug 9, 7:07 PM EDTFlash Flood WarningRNKWilkes2 hr
Aug 9, 7:41 PM EDTSpecial Weather StatementRNKAlleghany34 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.